Citation: Sinnlos. "Walking Coma: An Experience with Diphenhydramine (exp669)". Erowid.org. Jul 18, 2000. erowid.org/exp/669
I have read several reports of experiences involving Dimenhydrinate...it is close to Diphenhydramine Hydrochoride in it's anti-motion sickness effects, but Diphenhydramine is also an anti-histimine and is more commonly found in night time flu medication. I had the unpleasant experience of taking way too much when I was about 14 years old.
I had a bottle of 'Sedicin', an over the counter sleep aid like 'Nytol'. I used to take it all the time because I was an insomniac, and was familiar with it's normal effects. Properly used it makes one drowsy and groggy. It produces mild cotton mouth effects and stops motion-sickness and nausea due to an ear infection.
IMPROPERLY used...well...read on! I took 8 of the pills at around 6:15pm. By 6:30 I was noticing the drowsy effects and was feeling pleasantly dizzy. About 1 hour into it I noticed that my entire body had become weak. It was not a hallucination. I could barely make my muscles respond to my brain's commands. When I did manage to move my arm or leg, it would feel exhaused as if I had been bench pressing my own body weight for hours. Even my eyelids became fatigued. I could do nothing but sit in my chair until my neck became exhausted with holding up my head. Strangely, my MIND came out of the grogginess and I had no desire to sleep. I became worried about this muscle relaxant effect because my heart began to palpatate and beat weakly...and the heart is a muscle after all. My breathing became shallow and it was a chore because my diaphragm began to ache from the strain of breathing. It was like being horribly weak, reminding me of people in third-world countries or in death camps.
There were mental effects too. I became spacey...not trippy or dreamy, just spacey and out of it. People would talk to me and I would not respond for a few seconds, or even register what they said because I would be staring blankly at the wall....and when I tried to speak I regretted it because everything came out slowly and weakly. It made me too tired to talk. It was as if my body and mind had been shut down and had I been a cellular phone, my battery light would be flashing. My tounge felt like a big fat tensor bandage in my mouth...it was dry and hard to manage. I could co-ordinate it, but doing so would exhaust me.
I decided to try and smoke a cigarette...and perhaps this was actually wise considering that my whole nervous system was suppressed. Taking a stimulant like nicotine was what kept me from having to visit the hospital I think. My friend lit it up for me and I sat there like an old person, smoking it without using my hands because I could barely find the strength to lift them. After the smoke I came back a bit and had enough oomph to seek stimulants like cola and sugar. That episode lasted 6 hours, and following that I could walk again and my heart regained it's normal pattern. I went outside for a very slow stroll. But the mental effects were still with me...I was a blank, dull, and unresponsive. My voice was still weak when I spoke. I went to bed 9 hours after taking it and slept for 14 hours. But for days aftwerwards I felt stupid and sluggish. I also got diarrhea and cramps. I had to consume gallons of water to stop my incredible thirst.
My advice to those thinking about experimenting with things like Sleep-ez, Dramamine, Gravol, Nytol and generic motion sickness pills should forget about it. You dont 'Trip', you just fuck up your primary nervous system. It feels like having a flu, when you cant find the energy to perform simple physical tasks like speaking and walking. I think you could simply supress your cardiac or respiratory system to the point of failure and then simply die. Avoid this.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.